Alert archive / Utah / Wind Advisories in 2023
Wind Advisory 18, NWS Salt Lake City, UT
NWS Salt Lake City, UT issued this wind advisory at Apr 27, 2023, 2:43 AM MDT for Duchesne County, Utah. It took effect at Apr 27, 2023, 3:00 PM MDT. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Apr 27, 2023, 2:43 AM MDT (08:43 UTC)
- In effect from
- Apr 27, 2023, 3:00 PM MDT
- Expired
- Apr 27, 2023, 10:09 PM MDT
- In force
- 7 hr
- Issued by
- NWS Salt Lake City, UT
County Duchesne County, UT
The radar
The Salt Lake City radar (KMTX), 201 km from the middle of the area, began a volume at 08:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Salt Lake City I, UT (KSLC), launched 00:00Z, 8.7 hours before the alert went out and 136 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2053 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 62 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
732 WWUS75 KSLC 270843 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 243 AM MDT Thu Apr 27 2023 UTZ114-280600- /O.NEW.KSLC.WI.Y.0018.230427T2100Z-230428T0600Z/ Western Uinta Basin- Including the cities of Duchesne and Roosevelt 243 AM MDT Thu Apr 27 2023 ...WIND ADVISORY IN EFFECT FROM 3 PM THIS AFTERNOON TO MIDNIGHT MDT TONIGHT... * WHAT...Northwest winds 20 to 30 mph with gusts up to 50 mph expected. * WHERE...Western Uinta Basin. * WHEN...From 3 PM this afternoon to midnight MDT tonight. * IMPACTS...Gusty winds could blow around unsecured objects. A few power outages are possible. Travel could be difficult due to crosswinds, especially for high profile vehicles and vehicles with trailers. PRECAUTIONARY/PREPAREDNESS ACTIONS... Use extra caution when driving, especially if operating a high profile vehicle. Secure outdoor objects. && $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
1 follow-up statement
636 WWUS75 KSLC 280409 NPWSLC URGENT - WEATHER MESSAGE National Weather Service Salt Lake City UT 1009 PM MDT Thu Apr 27 2023 UTZ114-280515- /O.CAN.KSLC.WI.Y.0018.000000T0000Z-230428T0600Z/ Western Uinta Basin- Including the cities of Duchesne and Roosevelt 1009 PM MDT Thu Apr 27 2023 ...WIND ADVISORY IS CANCELLED... Winds have decreased in the western Uinta Basin this evening. However, localized gusts to 35 mph may remain possible overnight. $$ For more information from the National Weather Service visit https://weather.gov/saltlakecity For information on potential travel impacts visit... http://udottraffic.utah.gov/roadweatherforecast.aspx
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Salt Lake City, UT wrote its last area forecast discussion before this wind advisory went out at Apr 26, 4:05 PM MDT, 10 hours 38 minutes earlier.
Area forecast discussion, Apr 26, 4:05 PM MDT, 10 hours 38 minutes before
Area Forecast Discussion National Weather Service Salt Lake City UT 405 PM MDT Wed Apr 26 2023 .SYNOPSIS...High pressure will maintain dry conditions and warmer temperatures into Thursday. Another cold front will sweep across northern and eastern Utah Thursday night through Friday morning with pockets of breezy conditions before strong high pressure and much warmer temperatures spread into the area for this weekend through at least Monday. && .SHORT TERM (THROUGH 00Z SATURDAY)...An anticyclonic north to northwesterly flow aloft is in place over Utah this afternoon, downstream of a ridge axis over the eastern Pacific. This is resulting in a dry and stable airmass over the area. A shortwave trough riding over the top of the ridge is noted over British Columbia, and it is this trough that will be the next storm of interest. In the meantime, warmer temperatures have spread into the area today, and this warming trend will continue into tomorrow. High clouds moving into the area tonight should keep overnight mins from plummeting significantly tonight. Afternoon max temperatures tomorrow are forecast to be 5-10F above normal for many valley areas. This will be aided by good mixing as deep-layer northwesterly winds increase tomorrow afternoon ahead of the aforementioned shortwave trough. The trough is forecast to dive south through western Wyoming and into eastern Utah tomorrow night into Friday morning, pushing a cold front into the area. Moisture will be somewhat limited, and the bulk of the dynamics will remain over far eastern Utah and into Colorado. As a result, widespread precipitation is not expected over the area. The best chance for measurable precipitation will be across southwest Wyoming and northeast Utah, including the western Uinta Mountains and Book Cliffs. Breezy to windy conditions will be fairly widespread across the forecast area, especially tomorrow night behind the cold front, owing to a relatively tight surface pressure gradient and H7 winds of 30-40kt. Current thinking is that some areas favored in a north to northwesterly wind such as the GSL deserts, northern Utah County, and portions of Castle Country could see marginal or isolated Advisory level winds, but confidence is not high enough to support any wind highlights at this time. This is supported by HREF probabilities of reaching criteria, of which there are only a few spotty areas of greater than 50%. Similarly, in the NBM, scattered Advisory criteria winds are in the 75th percentile or higher. There is more uncertainty regarding enhanced easterly canyon/downslope winds along the Wasatch Front. Deterministic models do indicate a brief period tomorrow night where an easterly pressure gradient develops with easterly cold advection across the higher terrain. Neither is particularly strong at this time to warrant consideration for wind highlights, but something to monitor. At the very least, a few hours of enhanced canyon winds look like a possibility. The storm will exit the area on Friday, leaving temperatures a few degrees cooler. The airmass will return to drier and more stable conditions as high pressure upstream advances towards Utah. .LONG TERM (After 00Z Saturday)...Significant amplification in the pattern is expected on Saturday and beyond... bringing with it pronounced ridging and temperatures climbing to, through, and above seasonal norms across much of the state, quickly followed by much of the ensembles supporting a deep closed low forming over the Great Basin bringing a return of unsettled weather and the possibility for widespread convection across northern, central, and southeastern Utah. Temperatures will climb to around 10 to 20 degrees above climatological norms, with the warming trend culminating on Monday afternoon as the ridge peaks late in the weekend/early in the work week. There remains high confidence (~80-90% chance) that the Salt Lake area will see temperatures exceeding 80 degrees. While a less likely scenario, worth nothing that NBM probabilities suggest around a 20% chance of temperatures hitting 90 degrees at KSLC. Guidance continues to advertise temperatures in the low to mid 90s Sunday and Monday for the greater St. George area. Ensemble means still support a deep trough over the Great Basin forming on Monday and setting in overhead by Tuesday, with 100% of the membership carrying such a feature and only small variations in its intensity and central position. All but 20% of the membership have this feature in an impactful position in terms of convective activity, where the minority solution sags the trough down towards southern California or Baja and introduces split flow with a weak progressive wave moving through northern Utah instead. However, what happens Wednesday through the rest of the week is much less certain, with scenarios varying from a slow eastward migration of the low, a prolonged near stationary low, and a slight westward retrogression of the low. In any case, expect scattered showers and increased cloudiness Wednesday through Friday until details on temperature trends and confidence in the nature of convective activity become clearer in coming days. && .AVIATION...KSLC...Mostly clear conditions to scattered cloud cover will last through the overnight. Northwest winds will transition to southeast around 03Z. Light winds will last through the morning, with a transition to northwest flow around 18Z. Gusts around 25 knots are likely from 20Z through the evening. .REST OF UTAH AND SOUTHWEST WYOMING...Few to scattered high clouds are expected throughout for the overnight with light winds. Northwest winds will increase, with gusts exceeding 25 knots from around 20Z through the evening in southwest Wyoming and northern Utah. Wind speeds will be lighter elsewhere. Scattered clouds in VFR range are expected much of the day throughout the north with fewer clouds for southern Utah. && .SLC WATCHES/WARNINGS/ADVISORIES... UT...None. WY...None. && Cheng/Wessler/Wilson For more information from NOAA's National Weather Service visit... http://weather.gov/saltlakecity
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.